[Skip to Content]
[Skip to Content Landing]
Article
May 7, 1973

Methyldopa Associated Hepatitis

Author Affiliations

USA
USA Walter Reed Army Medical Center Washington, DC

JAMA. 1973;224(6):904. doi:10.1001/jama.1973.03220200060031
Abstract

To the Editor.—  Methyldopa is a widely used and effective antihypertensive agent. Although several side effects have been noted, emphasis has been on the ability of this drug to cause a positive direct Coombs reaction and, occasionally, hemolytic disease.1,2 The "lupus cell" phenomenom and clinical syndromes consistent with systemic lupus erythematosus have been reported.1,3 Less frequently reported is the association of methyldopa with hepatitis. This letter describes such a case.

Report of a Case.—  A 56-year-old white woman, seen in August 1970, complained of chest discomfort and blurred vision. Elevations of blood pressure had been noted in the past, but evaluation had failed to reveal a cause. The patient had a complex past history including a right radical mastectomy in 1944 for intraductal carcinoma, a left simple mastectomy in 1957 for fibrocystic disease, and a hemiglossectomy and right radical neck dissection for squamous cell carcinoma of the tongue

×